Rare Parkinson's Heroes Who Changed the World
Mr. Lloyd Tan is the icon and hero of the Parkinson's community. His spirit lives in us forever. Let us feel his energy as he guides us to live with Parkinson's, reaches out to us to give hope and inspiration.

Biar lambat asalkan selamat

Mental complications are a rather common problem among Parkinson’s patients. Usually, these mental side effects are of negative nature – a firm belief of being harmed, persecuted or betrayed (by unfaithful spouse) and frightening visual hallucinations (seeing ghosts, strangers). Rarely, it is the reverse – the mental side effects are rather positive (“encouraging”), as illustrated by the following true story.

Case history

Mr. Lee (not the real name) was a 71-year-old man who had suffered from Parkinson’s Disease (PD) for just three years. He initially presented with slowness of movement and tremor, which responded well to Madopar and Entacapone.

However, six months ago, his family members started noticing unusual changes in his behaviour. His daughter, who was applying for a new job, said, “My dad told me that I would certainly be successful in my interview. He kept on telling me that I would get the job. I was surprised because I myself was not sure whether I was good enough to get the new job.”

“This was not all. One evening, my dad asked me what kind of car I would love to buy. I told him I’d love to have a Mercedes, which I thought would be only possible after ten years from now. But he told me that my dream would come true as he had the ‘power’ to predict the four-digit lottery results (delusion of grandiosity).

“Two months ago, he started telling everyone that a Singaporean lady was waiting to marry him (delusion of grandiosity). However, when I question him further about this ‘future second wife’ of his, he admitted that he did not know the identity of this lady and had never even communicated with her. Despite this, he was very sure that this ‘lady’ was just waiting to be married to him,” said his son.

“Over the past three weeks, even his lifestyle has changed. He started avoiding certain food that he always took before, such as sweet and fatty food. He told my mom that ‘someone’ told him to live a healthier life. When my mom asked him who told him to do so, he said he heard the voices of some strangers (auditory hallucination), giving him a lot of ‘healthy’ instructions,” added his son.

Mr. Lee was a rather quiet and submissive person all along. He was a chauvinistic man who left all the household work to his wife. But recently he had changed. He became a hyperactive person. He started doing a lot of household work that he rarely did before – cleaning up the house and cooking, till late at night. When his wife, who was extremely puzzled, asked him why he had changed, he said, “some ‘people’ had advised me to be a good husband.”

One day, Mr. Lee spent one hour inside the toilet, rearranging the items such as soap, shampoo and towel, according to the “instructions” that he ‘heard’. When his wife asked him why he did so, he just kept quiet and went to his room to sleep. This was when his son decided to seek help.

When I met Mr. Lee in my clinic, I saw an excessively happy, talkative and cheerful person. When I asked him why he stayed up till the early morning hours, he said, “I am just too happy and excited that I am getting married again. I can’t wait to meet my bride tomorrow.”

He was a very pleasant person to talk to. He was smiling all the time, especially when he was talking about his “second marriage”. Fortunately, his wife accepted his new behaviour quite well as she had suspected that her husband’s recent problem was probably the side effect of Parkinson’s medications. Mr. Lee denied having any visual hallucination.

He had never been known to have any mental illness such as depression. This was the very first time in his life he experienced such “good feelings”.

After going through all his symptoms, I concluded that Mr. Lee was having mania, a mental condition whereby someone has very optimistic (and rather unrealistic) ideas and feel very (excessively) happy about life. One of the features of mania is delusion of grandiosity, a firm but false belief that one can achieve outstanding tasks such as predicting future events (e.g. the four-digit lottery results).

I referred Mr. Lee to a psychiatrist who concluded that he was suffering from Bipolar disorder, a condition in which patients swing to and fro from depressive state to manic state. Bipolar disorder can start with either depression or mania. In Mr. Lee’s case, his Bipolar disorder started with a manic phase, and he is likely to progress to a depressive state later on.

Mania has been well known to be a rare complication of Parkinson’s medications (Cannas A, Spissu A, Floris GL et al; Cummings JL; Harsch HH, Miller M, Young LD). Somehow, Parkinson’s medications cause some changes in the brain of Parkinson’s patients (as a side effect) that transform a depressive state to a manic state. Thus, in addition to improving body movement, Parkinson’s medications also affect the mood (emotional state).

I know of another Parkinson’s patient who is very depressed (and cries a lot) during her “off” period, and turns into a happy person during her “on” period. Throughout the day, she goes through the “happy” and “unhappy” phases once every four to five hours. In this case, the levodopa actually acts as an “anti-depressant”.

In fact, I think it is good that Parkinson’s medications help to elevate the mood of patients. But as in Mr. Lee’s case, being too happy can be harmful (especially believing that he has an imaginary “second wife”).

As such, I started Mr. Lee on some medications (Olanzapine for the hallucination and delusion). I also reduced the dose of Madopar as it was responsible for the mental complication. He improved remarkably, and gradually became his usual self again over a period of one month. Most importantly (for his wife especially), he stopped talking about having a “second wife.”

But Mr. Lee’s problem was not that straightforward. As a result of the reduction of the dose of Madopar, his body movement became slow. He started having difficulty starting to walk. This was expected as both the medication for mental side effects (Olanzapine) and reduction of the dose of Madopar would worsen the symptoms of Parkinson’s.

Today, Mr. Lee is still a bit slow, but he can carry out his daily activities without assistance. Most importantly, he has a peaceful mind.

Interestingly, his wife understood his mental problems very well. She said, “Biar lambat asalkan selamat (a Malay proverb that means ‘better be slow and safe’). It is better for my husband to be slow than to suffer from the mental side effects of medications.”

I have to say that I am very impressed by Mrs. Lee’s statement – she has used the best words to describe the best treatment strategy for Parkinson’s patients who develop mental side effects. Being “slow and safe” is actually the best compromise that doctors try to achieve in managing Parkinson’s patients who have developed mental complications (especially in severe cases). By cutting down the dose of Parkinson’s medications (Madopar), patients become slow, but this is acceptable as long as they are free from mental complications and can still carry out their daily activities.

As I have always told my Parkinson’s patients – too little medication is not good, but too much medication is also harmful. Doctors always try their best to improve the patients’ physical and mental condition as much as possible. But Parkinson’s patients have to be realistic and lower their level of expectation as even the best treatment cannot help them to improve by 100% (i.e. to be as well as they used to be before suffering from PD).

Despite being slow, if Parkinson’s patients can still carry out their daily activities, it is already the best or optimal treatment. Parkinson’s patients have to accept the fact that the there is no ideal treatment for PD at this stage.

References

Cannas A, Spissu A, Floris GL et al. Bipolar affective disorder and Parkinson’s disease: a rare, insidious and often unrecognized association. Neurol Sci 2002; 23 Suppl 2: S67-68.

Cummings JL. Behavioral complications of drug treatment of Parkinson’s disease. J Am Geriatr Soc 1991; 39 (7): 708-16.

Harsch HH, Miller M, Young LD. Induction of mania by L-dopa in a non-bipolar patient. J Clin Psychopharmacol 1985; 5 (6): 338-9.